Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 22, NWS JSJ

April 21, 2006

NWS JSJ issued this flash flood warning at Apr 21, 2006, 12:45 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2006, 12:45 PM CDT (17:45 UTC)
Expired
Apr 22, 2006, 8:00 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 211748
FFWSJU
PRC081-131-212100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
145 PM AST FRI APR 21 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     SAN SEBASTIAN
     LARES

* UNTIL 500 PM AST

*FOR PEOPLE ALONG THE FOLLOWING RIVER...RIO GUAJATACA.

* AT 139 PM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER 
LEVELS WERE ABOVE FLOOD STAGE AND STILL INCREASING FROM SHOWERS AND 
THUNDERSTORMS OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA...AND THIS WILL FURTHER AGGRAVATE ONGOING FLOOD PROBLEMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1830 6682 1822 6682 1827 6693 1831 6694

$$

SR/BCS
1 follow-up statement
000 
WGCA72 TJSJ 212059
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
458 PM AST FRI APR 21 2006

PRC081-131-212145-
SAN SEBASTIAN-LARES-
458 PM AST FRI APR 21 2006

...THE FLASH FLOOD WARNING IS CANCELLED...

FOR THE FOLLOWING MUNICIPALITIES
IN PUERTO RICO
     SAN SEBASTIAN AND LARES

AT 454 PM AST...THE RIVER LEVEL SENSOR AT RIO GUAJATACA INDICATED 
THAT THE WATER LEVELS WERE BACK TO NORMAL AT THAT RIVER BASIN. 
THEREFORE...THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ALLOWED TO 
CANCEL THE FLASH FLOOD WARNING FOR THE ABOVE MUNICIPALITIES.

LAT...LON 1830 6682 1822 6682 1827 6693 1831 6694

$$

OB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 10:54 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Apr 21, 10:54 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1154 AM AST FRI APR 21 2006

.UPDATE...LATEST SATELLITE AND RADAR IMAGES INDICATE SHOWER
ACTIVITY IS ON THE INCREASE TODAY ACROSS PUERTO RICO. 12Z SOUNDING
THIS MORNING INDICATED A SIGNIFICANT INCREASE IN MOISTURE OVER SJU
AND AN INCREASE IN INSTABILITY. HAVE GONE AHEAD AND UPDATED FIRST
PERIOD OF FORECAST TO INCREASE POPS ACROSS CENTRAL AND NORTHERN
PUERTO RICO AS WELL AS INCREASE COVERAGE OF ISOLATED
THUNDERSTORMS. REMAINDER OF FORECAST LOOKS ON TRACK AND NO
ADDITIONAL CHANGES NECESSARY AT THIS TIME.

&&

.PREV DISCUSSION...
SYNOPSIS...
MID TO UPPER TROUGH CONTINUES TO EXTEND SOUTH ACROSS THE LOCAL
REGION INTO THE EAST CENTRAL CARIBBEAN WHILE SLOWLY LIFTING
NORTHEAST. SURFACE HIGH PRESSURE CENTERED OVER THE EAST CENTRAL
ATLANTIC EXTENDS WEAKLY SOUTHWESTWARD TO THE EXTREME NORTHEAST
CARIBBEAN...WHILE AN AREA OF LOW PRESSURE AND ASSOCIATED LOW LEVEL
TROUGH SLOWLY SHIFTS EAST ACROSS THE NORTH CENTRAL ATLANTIC JUST
NORTH OF THE AREA. ANOTHER AREA OF HIGH PRESSURE NORTH NORTHEAST OF
THE BAHAMAS WILL CONTINUE TO DRIFT NORTH AND EAST WHILE STRENGTHEN
ACROSS THE WEST ATLANTIC TODAY INTO THE WEEKEND.

DISCUSSION...
SATELLITE AND DOPPLER WEATHER RADAR CONTINUED TO SHOW PATCHES OF MID
TO UPPER LEVEL MOISTURE DRIFTING EAST ACROSS THE LOCAL AREA DURING
THE OVERNIGHT HOURS. MOST OF THIS CLOUDINESS WAS MOISTURE LEFT OVER
FROM CONVECTIVE ACTIVITY THAT OCCURRED ACROSS HISPANOLA AND PUERTO
RICO LATE YESTERDAY AFTERNOON. SOME SHOWERS LINGERED JUST OFF THE
NORTHEAST COAST OF PUERTO RICO DURING MORNING HOURS AND ALSO
CONTINUED TO DRIFT FURTHER NORTHEAST. MEANWHILE ISOLATED SHOWERS
DEVELOPED ACROSS THE SOUTHERN CARIBBEAN WATERS AND WAS SLOWLY
DRIFTING WEST.

STILL LIMITED AMOUNTS OF LOW LEVEL MOISTURE ACROSS THE ISLANDS...
HOWEVER AS THE GFS MODELS PREVIOUSLY SUGGESTED...THE LOW LEVEL WIND
FLOW APPEARS TO BE SLOWLY SHIFTING AND BECOMING MORE EASTERLY. THIS
WAS ALSO CONFIRMED BY RECENT QUICKSCAT AND VAD WIND PROFILE. WITH
THAT SAID AND GIVEN PRESENT MID TO UPPER LEVEL CONDITIONS...EXPECT
MIXTURE OF CLOUDS AND PERIODS OF PARTLY SUNNY SKIES ACROSS THE LOCAL
AREA TODAY. HOWEVER DURING THE AFTERNOON... THE PROXIMITY OF THE MID
TO UPPER TROUGH COMBINED WITH DAYTIME HEATING AND LOCAL EFFECTS WILL
AGAIN MAKE FOR THE DEVELOPMENT OF SHOWERS AND ONE OR TWO ISOLATED
THUNDERSTORMS TODAY. THE ACTIVITY WILL BE MAINLY ACROSS THE CENTRAL
AND WESTERN INTERIOR SECTIONS OF PUERTO RICO. THE U.S. VIRGIN
ISLANDS WILL SEE A RETURN OF THE TRADE WINDS TODAY WITH PASSING
CLOUDS AND A FEW ISOLATED SHOWERS.

MARINE...
A SMALL NORTH SWELL HAS MADE ITS WAY INTO THE REGIONAL WATERS AND
WILL BUILD TO AROUND 3 FEET TODAY...AND PREVAIL THROUGH THE WEEKEND.
THIS IN TURN WILL COMBINE WITH THE DEVELOPING TRADE WIND INDUCED
WAVES OVER THE WEEKEND TO CREATE CHOPPY SEAS.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

99
Hazardous weather outlook, Apr 21, 5:00 AM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI APR 21 2006

PRZ001>013-AMZ710>750-221000-
600 AM AST FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...

DURING THE AFTERNOON....DIURNAL HEATING WILL COMBINE WITH AVAILABLE
MOISTURE...OROGRAPHIC EFFECTS AND THE LOCAL SEA BREEZES FOR
SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY ACROSS THE INTERIOR AND
NORTH SECTIONS OF MAINLAND PUERTO RICO. URBAN FLOODING AND FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

MOISTURE WILL BE SUFFICIENT ACROSS THE AREA WHICH WILL RESULT IN THE
INCREASED POTENTIAL FOR LOCALLY HEAVY RAINFALL. THIS MAY LEAD TO
AREAS OF URBAN AND SMALL STREAM FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VIZ001-002-AMZ710>730-221000-
600 AM AST FRI APR 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 1:39 PM CDTFlash Flood WarningJSJ19 hr
Apr 21, 4:15 PM CDTFlash Flood WarningJSJ20 hr
Apr 21, 6:58 PM CDTFlash Flood WarningJSJ19 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.